Alert archive / West Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 2005, 5:30 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2005, 5:30 PM EDT (21:30 UTC)
- Expired
- Jun 27, 2005, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:30 PM EDT | FLASH FLOOD | Lewisburg, WV | MINOR BUSINESS FLOODING. |
| Jun 27, 6:35 PM EDT | FLASH FLOOD | Lewisburg, WV | TREE ON HOUSE AND TREE ON VEHICLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 272132 FFWRNK WVC025-280030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EDT MON JUN 27 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 830 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEWISBURG AND ASBURY. RADAR HAS INDICATED THAT BETWEEN AS MUCH AS TWO AND THREE QUARTER INCHES OF RAIN HAS FALLEN SINCE 430 PM. EXPECT FLOODING IN THE TOWN OF LEWISBURG...AND OUTLYING AREAS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3773 8058 3774 8040 3786 8040 3786 8059 $$ WP
1 follow-up statement
000 WGUS71 KRNK 272302 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT MON JUN 27 2005 WVC025-272311- GREENBRIER WV- 701 PM EDT MON JUN 27 2005 ...THE FLASH FLOOD WARNING FOR GREENBRIER COUNTY IS CANCELLED... AT 700 PM...LOCAL ENFORCEMENT REPORTED NO FLOODING IN THE AREA. RAINFALL HAS DIMINISHED...ENDING THE FLASH FLOOD THREAT. YOU CAN STILL EXPECT STANDING WATER ON AREA ROADS...SO USE CAUTION IF TRAVELING...ESPECIALLY AROUND LEWISBURG. LAT...LON 3773 8058 3774 8040 3786 8040 3786 8059 $$ WP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:45 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 27, 1:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT)... LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES. FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER. && .LONG TERM (TUESDAY THROUGH MONDAY)... LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST. THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE. && .AVIATION... SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR TSTMS TUESDAY...BUT MAINLY AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT MON JUN 27 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 452 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 27, 3:48 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT MON JUN 27 2005 VAZ007-009>013-015-WVZ042>044-272200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS- MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD... HINTON...UNION 348 PM EDT MON JUN 27 2005 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH 6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Nearby
Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.